News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Heart Rate and Adrenaline


 arby11 - Wed May 06, 2009 3:42 pm

I was diagnosed about 5 months ago with Hypertension that seems to be improving with time. I was prescribed 80mg of Propranolol and my BP tends to be around 124/83 in the mornings and about 136/90 in the evening.

Over the last couple months I noticed that if I engage in a deep conversation (no stressful talk), I tend to feel tension behind my neck and what seems like an elevated pulse. This is only while talking and not being active. I asked my Dr what he thought and he seemed to think it was related to adrenaline and wasn't necesarily concerned. I do tend to deal with anxiety at times over what my actual blood pressure is, but during these conversations, seems like my mind is only on what I'm talking about.

Seems kind of odd that my pulse would shoot up just from having a deep converstation. Do you see any concerns regarding this and any ideas to curb this would be very helpful. Thanks
 John Kenyon, CNA - Mon May 11, 2009 9:19 pm

User avatar Hi there --

What you're describing is actually a very common and fairly normal phenomenon. Most people, during a concentrated activity, will experience some physical stress which can translate into a mild elevation in vital signs (heart rate, respirations and blood pressure). Since you already tend a little toward the higher end of the BP scale, it is unsurprising this would take it up a notch. There is also the "hot reactor" phenomenon, wherein certain people, during stressful activities (and again, a "deep" conversation can be stressful even though it doesn't seem distressing), experience marked elevation of BP. There is a rather uncomfortable test to identify these people, and it isn't normally done, except in clincal studies, where it's been found that doing something non-stressful with one arm submerged in painfully cold ice water will cause the blood pressure of certain select individuals to really spike. You are probably one of these. Best approach therapeutically is to attempt to manage the stress factors in your life, first by recognizing them. You've taken a step toward that in noting the BP elevation during spirited converstations. This is not a negative, and your BP probably normalizes very quickly, but there is a need to keep it within healthy bounds at all times, so if this problem becomes significant in terms of BP (but not heart rate as a rule, that is perfectly normal) you might eventually slip into a range that warrants medical treatment. The fact that you are aware of tension in the posterior neck and the increased heartrate is interesting, and probably suggests a slight anxiety problem as well. Next time you hav this happen, try to create an opportunity to just take your pulse for 15 seconds, multiply by four, and see what number you get. If the rate is less than 100 per minute (25 in 15 seconds x4) you're perfectly normal rate-wise for the activity. You may become tense during deep conversation for various reasons, but it's not necessarily a cause for concern. It's got your attention, so you can take the opportunity to look at it clinically. Your doctor is correct, this is a function of adrenaline, which is one of the major stress hormones. Without it you wouldn't be able to remain competitive in deep conversation, believe it or not! Too much is not helpful, but that is often the result of either deep engagement or mild anxiety.

I hope this is helpful to you. Good luck and please feel free to follow up with us here with any additonal questions or concerns.
 arby11 - Thu Aug 27, 2009 7:22 pm

Thanks for your earlier reply. Since then, my pulse has been normal after my doctor pointed out that it was probably related to constant anxiety. I learned how to deal with this issue and afterward found my pulse consistently between 65 and 75.

About 3 weeks ago my doctor recommended I switch from Propranolol (80mg) to 25mg of Hydrochlorot because of improving blood pressure. I weened off the propranolol for about a week and felt fine except the fact that my pulse was somewhat elevated. He did inform me that Propranolol generally lowered pulse rates and that Hydrochlorot did not. My pulse is now consistently between 80 and 95, even when I am feeling calm. This seems a little high to have that kind of pulse when I am calm. Is this normal? Reading from other posts, some mentioned that the your pulse can shoot up after discontinuing beta-blockers because your body is adjusting but should bring your pulse back down within time. Is that accurate or should I ask to go back on Propranolol? Thanks for your time.
 John Kenyon, CNA - Fri Aug 28, 2009 7:59 pm

User avatar During beta blocker use the body will develop new beta receptors (attempting to compensate for beta blockade), so that when the drug is discontinued the heart rate does usually do a "rebound," which can take some time to fully nornalize from. This is normal, and the rate range you mention is within normal limits anyway, although a little higher than what you've become used to. No harm in it, though. The hydrochlorot or HCTZ should help control the BP well without the annoyance of future rebound effect if the drug is exchanged for another. It sounds like you're adapting well. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here